Idaho, 2007Heavy Snow and Winter Weather in Idaho, December 24, 2007
December 24, 2007 · NWS PIH · 4 events in 4 counties and zones
A storm which began shortly after midnignt on Christmas Eve and continued all day brought mixture of freezing rain and heavy snow to portions of southeast Idaho.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm which began shortly after midnignt on Christmas Eve and continued all day brought mixture of freezing rain and heavy snow to portions of southeast Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 23, 7:28 PM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Dec 23, 7:28 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
728 PM MST SUN DEC 23 2007
.UPDATE...MADE A FEW MINOR CHANGES TO FORECAST FOR TONIGHT AND
TOMORROW. ALL HEADLINES STILL STAND. ALL INDICATIONS POINT TO A
STRONG WINTER STORM IMPACTING EASTERN IDAHO TONIGHT AND INTO THE
HEAVY CHRISTMAS EVE TRAVEL DAY. 00Z NAM HAS ARRIVED WITH A LITTLE
LESS WARMING AHEAD OF COLD FRONT...AS WELL AS SLIGHTLY HIGHER
PW VALUES. SOUTHERLY WINDS AHEAD OF FRONT MAY BE LIMITING FACTOR
WITH SLIGHT DOWNSLOPING INTO SOUTHERN EDGE OF SNAKE VALLEY AND
THROUGH SOUTHEAST CORNER. HOWEVER...OVERALL WIND SPEEDS LOOK TO BE
TRENDING HIGHER WITH EACH SUCCESSIVE NAM RUN. 110KT UPPER JET CORE
RIGHT ON TOP OF FCST AREA DURING THE DAY. GIVEN BLOWING SNOW
THREAT...WILL KEEP HEADLINES GOING. TRENDED POPS HIGHER FOR MORE
POSITIVE WEATHER WORDING IN GRIDS AND TEXT. TEXT UPDATES
FORTHCOMING. DMH
&&
.PREV DISCUSSION... /ISSUED 236 PM MST SUN DEC 23 2007/
SHORT TERM...PACIFIC STORM SYSTEM APPROACHING IDAHO IS RUNNING A
GOOD 6 HOURS FASTER THAN PREVIOUS INDICATIONS. THEREFORE HAVE MOVED
UP TIMING OF EVENTS. EXPECT THE 700 MB TROUGH TO BE MOSTLY EAST
OF THE STATE BY MONDAY EVENING. THE ENTIRE SYSTEM PASSES IN 12 TO
18 HOURS. SPEED OF SYSTEM COMBINED WITH LOWER QPF IN MODELS
SUGGESTS TOTAL SNOW ACCUMULATIONS WILL BE JUST SHORT OF WARNING
CRITERIA. 12Z NAM STILL SHOWING TREND OF 06Z RUN ENDING
PRECIPITATION OVER THE SNAKE RIVER PLAIN MONDAY AFTERNOON.
HOWEVER...LOOKS LIKE FRONTAL BOUNDARY STALLS OVER THE VALLEY AND
SLOWLY RETREATS EASTWARD THROUGH THE AFTERNOON. THAT COMPLICATES
FORECAST AGAIN. UNLIKE THE MORE TRADITIONAL CONVERGENCE
EVENTS...COULD END UP WITH A BAND OF SNOW SOMEWHERE BETWEEN
BLACKFOOT AND IDAHO FALLS THAT DOES NOT PROGRESS ALL THE WAY SOUTH
THROUGH THE VALLEY. ONE MORE COMPLICATION IS STRENGTH OF WARM
ADVECTION NEAR MONDAY MORNING IN THE EASTERN MAGIC VALLEY. 12Z NAM
SUGGEST A WARM LAYER PERHAPS 2000 FEET THICK...ENOUGH FOR MELTING
OF SNOW. THIS COULD EVEN POSE A RISK FOR FREEZING DRIZZLE OR RAIN
FOR A 3 TO 4 HOUR PERIOD. SURFACE WINDS SHOULD BE INCREASING ABOUT
THAT TIME AND THAT WOULD INCREASE MIXING. FREEZING RAIN IS NOT A
GIVEN BUT WILL MONITOR SITUATION. PRECIPITATION WOULD CHANGE BACK
TO SNOW AS COLD FRONT MOVES THROUGH. LATEST MODELS SUGGEST
STRENGTH OF WINDS NEAR BUT JUST BELOW ADVISORY LEVEL IN THE
EASTERN MAGIC VALLEY AND LOWER SNAKE PLAIN DAYTIME MONDAY. NEXT
SYSTEM COMES IN WEDNESDAY...MOVING PRETTY QUICK AND DRIER THAN
PREVIOUS DISTURBANCE. SOME SHOWERS WILL DEVELOP BUT NOT ENOUGH TO
WARRANT ANY HIGHLIGHTS. RS
LONG TERM...THU THROUGH NEXT SUN NIGHT. 500MB 5-WAVE STILL
INDICATING TRANSITION THROUGH PERIOD FROM EARLY UPPER LEVEL RIDGING
TO A BROAD TROUGHING OVER THE PACIFIC NORTHWEST AND CANADA. THIS
WOULD SUGGEST WETTER AND COLDER TOWARDS THE END OF THE FORECAST IN
GENERAL. NOT MUCH AGREEMENT SEEN IN THE ENSEMBLE RUN BEYOND FRI
NIGHT. HOWEVER OPERATIONAL GFS AND ECMWF DO AGREE FOR THE FIRST 48
HOURS OR SO. ONE STORM WRAPPING UP ON THU...CLEARING THU
NIGHT...THEN ANOTHER STORM FOR FRI/FRI NIGHT. MESSICK
AVIATION...CEILING IMPACTING AVIATION CONCERNS AND WITH INCOMING
STORM WILL ONLY WORSEN. LATER TONIGHT AS SNOW STARTS EXPECT
VISIBILITY PROBLEMS AS WELL. UPPER LEVEL SUPPORT IS WEAK AND WOULD
NOT EXPECT ANY INTENSE SNOW SHOWERS SO DO NOT THING FIELD MINIMUMS
POSSIBLE AT THE SNAKE RIVER PLAIN AIRDROMES. HOWEVER KSUN WILL HAVE
SEVERE PROBLEMS AND SHOULD SHUT DOWN EARLY TON. FORTUNATELY IT WILL
BE ONE OF THE FIRST AIRPORTS TO CLEAR DURING THE DAY MON. MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM 11 PM THIS EVENING TO 5 PM
MST MONDAY FOR IDZ017-020>022-032.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST MONDAY
FOR IDZ019-023>025.
WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR IDZ018-031.
&&
Hazardous weather outlook, Dec 23, 4:18 AM MST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
418 AM MST SUN DEC 23 2007
IDZ017>025-031-032-241130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
418 AM MST SUN DEC 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WEAK
UPPER TROUGH WILL MOVE THRU EASTERN SNAKE VALLEY AND SOUTHEAST
MOUNTAINS THIS MORNING PRODUCING SPOTTY AREAS OF VERY LIGHT SNOW
UNTIL MIDDAY. BRIEF PERIOD OF DECREASED CLOUD COVER AND DRY
CONDITIONS THIS AFTERNOON BEFORE NEXT STORM SYSTEM REACHES CENTRAL
MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE.
POTENT WINTER STORM SYSTEM WILL PUSH INTO CENTRAL AND EASTERN
IDAHO ON MONDAY...SPREADING MODERATE TO HEAVY SNOW ACROSS THE
REGION DURING THE DAY. CURRENT FORECAST CALLS FOR 2 TO 4 INCHES IN
SNAKE VALLEY AND 6 TO 10 INCHES IN MOUNTAIN AREAS WITH GUSTY WINDS
CAUSING LOCALIZED BLOWING/DRIFTING AND REDUCED VISIBILITIES.
HOLIDAY TRAVELERS SHOULD BE PREPARED FOR HAZARDOUS CONDITIONS
THROUGH MONDAY NIGHT. CHRISTMAS DAY LOOKS PARTLY CLOUDY WITH NO
SNOW EXPECTED EXCEPT FOR A FEW SNOWSHOWERS ALONG WY/ID BORDER.
PARADE OF UNSETTLED WEATHER CONTINUES THRU NEXT WEEK WITH
ADDITIONAL STORM SYSTEMS ARRIVING ON WED/FRI/SUN WITH EACH
BRINGING CHANCE FOR LIGHT TO MODERATE SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Winter Weather, Eastern Magic Valley
- When
- December 24, 1:00 AM MST to 8:00 PM MST
- Where
- Eastern Magic Valley forecast zone
- Reported by
- Law Enforcement
Freezing rain began falling with snow shortly after midnight and created icy roads. Highway 75 near Shoshone was closed due to an accident with a semi.
Heavy Snow, South Central Highlands
- When
- December 24, 1:00 AM MST to 9:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Mesonet
Eleven inches of snow fell at the Howell Canyon and Magic Mountain SNOTEL sites.
Heavy Snow, Big and Little Wood River Region
- When
- December 24, 1:00 AM MST to 7:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Mesonet
Nine inches of snow fell at the Lost Wood Divide SNOTEL site.
Heavy Snow, Upper Snake River Plain
- When
- December 24, 3:00 AM MST to 9:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Trained Spotter
Heavy snow fell in the Idaho Falls area. Eight inches were reported in Rigby and six inches fell in Ucon.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, December 24 to 25, 200757 kt wind · 9 events
- Winter Storm and Heavy Snow in Montana, December 24 to 25, 200754 kt wind · 5 events
- Winter Storm in Wyoming, December 24 to 25, 20074 events
- High Wind in Maine, December 24, 200753 kt wind · 4 events
- Blizzard and Heavy Snow in Alaska, December 24 to 25, 20074 events
- Winter Storm and Heavy Snow in Utah, December 24 to 25, 20074 events
- High Wind in Wyoming, December 24, 200763 kt wind · 2 events
- Winter Storm and Heavy Snow in Wyoming, December 24 to 25, 20072 events
- High Wind in Nevada, December 24 to 25, 200759 kt wind · 2 events
- Heavy Snow in Alaska, December 24 to 25, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72727, 72733, 72734, 72729.